Virginia, 2020

Flash Flooding and Debris Flows in Virginia, August 12 to 15, 2020

August 12 to 15, 2020 · NWS RNK · 10 events in 7 counties and zones

9 inches each day. A frontal boundary stalled near the Interstate 64 corridor provided a trigger for convection, supported aloft by passing upper level disturbances.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Deep moisture returned to the lower mid-Atlantic region during the period August 12th - 15th, with precipitable water values ranging from 1.6 to 1.9 inches each day. A frontal boundary stalled near the Interstate 64 corridor provided a trigger for convection, supported aloft by passing upper level disturbances. Strong daytime heating contributed to deep instability, resulting in thunderstorms with high rainfall rates. Light winds aloft resulted in mean wind speeds generally 10 knots or less, indicating slow cell movement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 12, 5:08 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 12, 5:08 AM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
608 AM EDT Wed Aug 12 2020

.SYNOPSIS...
A weak upper level trough to our west and surface boundary
nearby will allow for better coverage of showers and storms
over the next several days with some heavy rainfall possible.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 610 AM EDT Wednesday...

Showers are finally moving out of Appomattox and Buckingham
Counties this morning. Radar estimated 2-4 inches of rain fell
along the county lines of Amherst-Appomattox and Nelson-
Buckingham early this morning. All flood advisories have
expired.

As of 320 AM EDT Wednesday...

A weak closed low will wobble around the Midwest while a
Bermuda high sits off the East Coast. The main focus for
organized convection today will be along a stalled boundary
draped along the WV-PA and OH-WV borders. Over the immediate
area, diurnal heating and orographics (southeast flow) will
generate showers and thunderstorms over the mountains by the
afternoon. Steering flow is weak, but some storms may move east
of the Blue Ridge in the afternoon and evening, mainly from
outflow boundaries.

There is a chance a few storms could become strong this
afternoon, but the main threat will be flooding, especially
north of I-64 into northern Virginia. The combination of a very
moist atmosphere (PWATs near 2.00 inches), modest instabilities
and weak flow aloft will set the stage for torrential downpours
this afternoon and evening. WPC has upgraded our Excessive
Rainfall to a Slight Risk for the majority of the area today.
Over the past 24-48 hours, areas seeing +2.00 inch of rain has
been very isolated with the better concentration of coverage
from Rockbridge to Buckingham counties. Then overnight, slow
moving thunderstorms developed north of Lynchburg, dropping 2-3
inches of rain. For this reason, we have placed these counties
in a Flash Flood Watch into this evening. Localize flooding is
possible across the rest of the area today, especially urban
areas. At the moment, confidence is not high enough to expand
Flash Flood Watch further south today (see hydrology section).

High temperatures today will range in the 80s. Lows tonight
will remain muggy, generally running in the mid 60s to low 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 230 AM EDT Wednesday...

A rather wet and stormy period is looking likely through
Friday. Weak upper level disturbance drifting east from the
Central Plains, while Bermuda high pressure resides off the
Atlantic coast. This will maintain high moisture values over the
entire region with daily chances of rain and thunderstorms. Not
much steering flow anywhere, so all storms will be slow moving
to stationary. The nearly zero steering winds, high moisture
values (i.e. PWATS between 1.7" and 2") will become increasingly
problematic through the period for torrential downpours
flooding/flash flooding as daily rainfall continues.

Temperatures will be kept down somewhat as cloud cover and rain
will persist most days, especially in the afternoon. Daily high
temperatures featuring widespread 70s for for the mountains,
with 80s east of the Blue Ridge. Overnights will remain muggy in
the mid 60s to lower 70s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 200 PM EDT Tuesday...

Little change in the pattern through the weekend will maintain
widespread shower/thunderstorm activity across the mid-Atlantic
into the central Appalachians, some of which may produce periods
of heavy rain and possibly localized flooding. By early Monday,
still seeing indications that a cold front will push across the
central Appalachians to bring drier air, though spotty showers
will still be possible Monday and Tuesday afternoons.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
As of 650 AM EDT Wednesday...

Scattered to broken mid and high level clouds will hang around this
morning, then towering cumulus clouds will go up in the
afternoon. With a southeast flow, convection should start along
the Blue Ridge around noon then spread across the rest of the
mountains through the afternoon. Storms may move east of the
Blue Ridge late in the afternoon and into the evening. Coverage
of storms will be greater today than yesterday with all sites
seeing some precipitation before the end of the TAF period.

Winds will be generally light through the period.

Extended Aviation Discussion...

Diurnally driven afternoon storms continue into Thursday, but a
front arriving with better upper support should lead to more
coverage by the end of the workweek into the weekend. Will have
to wait to see how far east the front makes it this weekend but
could see some high pressure wedge and lower cigs Sunday.

&&

.HYDROLOGY...
As mentioned above, tomorrow looks potentially more active
hydrologically with the a WPC Slight Risk (15-20 percent
probability) introduced for excessive rainfall, exceeding Flash
Flood Guidance (FFG). 1-hour FFG currently ranges from about 1.5
to 3 inches which is not especially low and 3-hr FFG from about
2 to 4 inches. Typically, rainfall needs to exceed FFG by a
substantial amount to produce actual flash flooding, especially
in mid-summer. Urban areas being a notable exception. It will
take some fairly slow-movers to get those kinds of amounts. As
noted in the WPC rainfall discussion a confluence of factors
point toward a favorable setup across parts of our area with
high PWATS, weak steering flow and an emerging short-wave from
the TN valley, along with peak heating and high instability. A
short-fused flash flood watch may the best solution for
indicating the flood potential for this scenario, although
midnight shift will be evaluating the latest CAMS and high-
resolution models. The latest available CAMs suggest that the
more organized heavy rainfall may be up toward northern VA/MD
area. And another round is possible on Thursday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from noon EDT today through this evening for
     VAZ024-035-046-047.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...BMG
LONG TERM...NF
AVIATION...RCS
HYDROLOGY...
Hazardous weather outlook, Aug 12, 3:28 AM EST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
428 AM EDT Wed Aug 12 2020

VAZ024-035-046-047-130830-
Rockbridge-Amherst-Appomattox-Buckingham-
428 AM EDT Wed Aug 12 2020

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia and west
central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous thunderstorms are possible each day through
Saturday and could lead to flash flooding in urban areas and
flooding of creeks and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>020-022-023-032>034-043>045-058-059-
WVZ042>044-507-508-130830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Patrick-
Franklin-Bedford-Henry-Pittsylvania-Campbell-Halifax-Charlotte-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
428 AM EDT Wed Aug 12 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a slight risk for excessive rainfall from slow moving
thunderstorms that could lead to localized flash flooding this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous thunderstorms are possible each day through
Saturday and could lead to flash flooding in urban areas and
flooding of creeks and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, Aug 12, 1:10 AM EST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
210 AM EDT Wed Aug 12 2020

VAZ035-046-120645-
Amherst-Appomattox-
210 AM EDT Wed Aug 12 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN APPOMATTOX AND
SOUTHEASTERN AMHERST COUNTIES...

At 210 AM EDT, a strong thunderstorm was located over Stonewall, or
near Concord, moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bent Creek...
Riverville...
Stonewall...
Oakville...
Spout Spring...
Tower Hill...
and Madison Heights.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3732 7891 3736 7898 3743 7902 3743 7904
      3742 7904 3742 7907 3743 7909 3764 7895
      3754 7890 3755 7888 3754 7883 3755 7882
      3746 7871
TIME...MOT...LOC 0610Z 217DEG 8KT 3744 7895

BMG

The radar

The Roanoke radar (KFCX), 14 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 flash flood, 2 flood, 2 debris flow. Local standard time, as filed.

Heavy Rain, Floyd

When
August 12, 7:00 AM EST to August 14, 7:00 AM EST
Where
Floyd County, 0.3 mi WNW of Copper Hill
Reported by
COOP Observer
Coordinates
37.082, -80.135

The Cooperative Weather Observer in Copper Hill, VA recorded a 2-day rainfall total of 6.46 inches from thunderstorms that occurred on the afternoons/evenings of the 12th (3.27) and the 13th (3.19). This total is the 5th highest 2-day total to occur at this station anytime during the month of August, and the 20th highest 2-day total all-time. Records for this station date back to April 1940. The rainfall total of 6.46 inches represents between and 10- and 25-year rainfall event per NOAA Atlas 14 point frequency estimates.

Heavy Rain, Tazewell

When
August 12, 1:00 PM EST to 2:00 PM EST
Where
Tazewell County, 0.42 mi SSW of Tazewell
Reported by
Mesonet
Coordinates
37.114, -81.522

A home weather station recorded nearly 2.1 inches of rain within a 1-hour period. This was a 25-year average return interval per NOAA Atlas 14 point frequency estimates.

Flash Flood, Tazewell

When
August 12, 1:45 PM EST to 3:30 PM EST
Where
Tazewell County, 0.7 mi ESE of Tazewell to 1.17 mi SSW of Fourway
Cause
Heavy Rain
Reported by
Social Media
Coordinates
37.115, -81.509

Slow-moving thunderstorms produced 1.5 to 2 inches of rain within about an hour across the town of Tazewell. FLASH data indicates this amount to be 1.5 to 1.7 times greater than 1-hour flash flood guidance for this area. CREST unit streamflow for this event was 550 cfs/mi^2, while the 1-hour average return interval was around a 25-year event. Runoff from this rainfall caused flooding of several roads in the vicinity of Dogwood Road and Steeles Lane.

Heavy Rain, Tazewell

When
August 12, 2:00 PM EST to 3:00 PM EST
Where
Tazewell County, 0.79 mi SSE of Claypool Hill
Reported by
Mesonet
Coordinates
37.060, -81.763

A home mesonet station recorded 1.42 inches of rain in an hour. About 1.3 inches fell within a 30 minute period, which equates to between a 10- and 25-year rainfall event per NOAA Atlas 14 point precipitation estimates.

Flash Flood, Tazewell

When
August 12, 2:30 PM EST to 5:00 PM EST
Where
Tazewell County, 0.29 mi WNW of Claypool Hill to 0.7 mi E of Cedar Bluff
Cause
Heavy Rain
Reported by
Public
Coordinates
37.072, -81.775

Slow-moving thunderstorms produced 1.5 to 2 inches of rain within about an hour in an urbanized/highly developed area within the town of Claymont Hill. FLASH data indicates this amount to be 1.5 to 1.7 times greater than 1-hour flash flood guidance for this area. CREST unit streamflow for this event was 600-650 cfs/mi^2, while the 1-hour average return interval was around a 25-year event. Runoff from this rainfall caused flooding of roads around the Claymont Hill Mall, which were closed off until the flooding receded. Water from the area around the mall then channeled along an unnamed creek running north adjacent to Highway 460, where flooding occurred near the Bandy Auto Care Center.

Flash Flood, Montgomery

When
August 13, 8:07 PM EST to 8:30 PM EST
Where
Montgomery County, 0.24 mi SSE of Christiansburg to 0.78 mi E of Christiansburg
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.127, -80.419

Two to three inches of rain fell across portions of Christiansburg during a roughly 2-hour period, which was between a 5- and 10-year event per NOAA Atlas 14 point frequency estimates. Runoff from this rainfall caused a roadside ditch running along Phlegar Street to overflow onto the road an estimated couple feet deep between 2nd and 3rd Streets. 2nd Street was also observed to be under water and impassible. In addition, water several inches deep was observed flowing across nearby Radford Street.

Flood, Grayson

When
August 15, 3:15 PM EST to 5:15 PM EST
Where
Grayson County, 0.32 mi SW of Fries to 0.57 mi SSW of Fries
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.717, -80.975

A partially blocked culvert caused Dalton Creek to rise out of its banks near the Fries School, flooding the parking lot up to the building. Radar rainfall estimates of about 1.5 inches fell within the 0.54 mi^2 (USGS Stream Stats) Dalton Creek watershed, with a personal mesonet station in the town of Fries recorded 1.48 inches rainfall in a 30-minute period, roughly a 10-year rainfall event per NOAA Atlas-14 point frequency estimates.

Debris Flow, Wythe

When
August 15, 3:45 PM EST to 5:00 PM EST
Where
Wythe County, 1.49 mi SSE of Porters Xrds to 1.25 mi S of Porters Xrds
Cause
Heavy Rain
Property damage
$8,000
Reported by
911 Call Center
Coordinates
36.850, -80.970

The Wythe County 911 Operations Center reported multiple debris flows taking place along VA Highway 94 in and around the community of Ivanhoe. Multiple rounds of thunderstorm activity, both on the 15th and in the days prior, resulted in saturated soil conditions. The multiple rounds on the afternoon of the 15th reached up to 1.5 times the 6-hour flash flood guidance, roughly a 5-year rainfall event per FLASH estimates.

Debris Flow, Smyth

When
August 15, 3:53 PM EST
Where
Smyth County, 1.17 mi SW of Chilhowie
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.789, -81.686

A debris flow was observed along River Road near Interstate 81 in Chilhowie. A tree and other debris slid into the road off the side of a roadside hill, blocking the road.

Flood, Pulaski

When
August 15, 6:03 PM EST to 8:30 PM EST
Where
Pulaski County, 0.83 mi E of Pulaski to 0.85 mi W of Dora
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
37.048, -80.785

Peak Creek was observed overflowing its banks, with flood waters several inches deep entering buildings across portions of downtown Pulaski. Several downtown roads were closed in the area, including a portion of U.S. Highway 11 and VA Highway 99.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915838, 915495, 915497, 915498, 915499, 915848, 915966, 915963, 915931, 915927.